NSCLC, Stage 4, EGFR Mutation, Gefitinib, pain on left side of abdomen

Hello All, my Mum was diagnosed: stage 4 NSCLC, metastasis to spine and lymph nodes. It was a shock to the whole family as she was asymptomatic.

Mum has just started her 2nd cycle (Gefitinib). Her alanine transaminase shot to 318. Stopped Gefitinib for 5 days and it dropped to 250, so it's moving in the right direction. Restarted Gefitinib again.

She has since developed pain on the left side of her abdomen. There's a constant dull pain and every now and then, there's a stabbing pain. There's no particular activity that brings the pain on. Doctor prescribed codeine.

Has anyone else experienced this? Does anyone know what causes it?

Please help.

14 Replies

  • Hi I don't know if this helps at all. I am not EGFR positive but am ALK positive. There is an American website called Inspire which people with lung cancer from all around the world write into, there are lots of people on there who are EGFR positive. It may be worth putting a post on there too?

    Best wishes Xx

  • Hi Bow-19, thank you for your suggestion. I will check out Inspire. X

  • Hi,

    Abdominal or stomach pain or tenderness is a common side effect of Gefitinib. You should speak to your GP if your mum's pain does not settle with the Codeine.There are some other different medications which can help with the stabbing pains.

    Please feel free to contact the Helpline if we can be of any assistance.0800 358 7200

    Kind regards,

  • Hi Batgirl,

    I am stage 4 EGFR nsclc with mets to bone and lymph glands and I am taking Iressa. Although I do not at the moment get abdominal pain, I do get cramps in the rib area and legs/feet. Also, I get a very sore nose on the inside which sometimes bleed. I have been on Gefitinib for 11 months with good results so far. I often think small price to pay for the effectiveness of the treatment but side effects can be annoying. Make sure your mother keeps hydrated as I find that helps a lot of my side effects.

    Pollyalison x

  • Hi Pollyalison, thank you for your message. It really helps to 'talk' to someone with experience, although I wish you did not have cancer. I don't wish this terrible disease on anyone. Glad to hear that you have been on Iressa for 11 months and that it's working out for you. Are you taking anything for your bone mets, or is Iressa controlling them as well? I am sorry if I am asking 'silly' questions, but I genuinely want to know, so that I know what Mum is facing. She is 82 yrs old and never smoked. This was a huge shock. Thank you. Batgirl x

  • Hi Batgirl,

    I am not taking anything else for bone mets, Iressa is working on them up to now. I am a 59 year old non smoker with a 15 year old daughter so it came as a big shock and took some getting used to. My oncologist is confident that when this treatment stops working that she will have something else to take its place so here's hoping it continues to work and that when it doesn't I can move to another targeted therapy as they are far less intrusive than conventional chemotherapy. Much love to your mum and tell her to stay strong xxx

  • Hi Pollyalison,

    Sounds like you have a good and very positive oncologist. It's so important to have a proactive oncologist.

    The doctors at the Churchill Hospital in Oxford, told me to take Mum home as she only had 3 to 12 weeks to live. I refused to believe them and insisted on a biopsy. They had condemned Mum because of a CT scan. They dragged their feet and it took them 7 weeks to do the biopsy. Luckily I pushed for the biopsy, because it proved that Mum had the EGFR mutation, and was therefore eligible for the targeted treatment.

    Goodness, how did you tell your daughter about your diagnosis? That must have been such a difficult thing to do. When we told my Mum's sister, she just recoiled. We have not heard from her since. I suppose different people deal with things differently.

    Thank you so much for your support and for the information that you have imparted. We (Mum and I) are very new to this, but we are learning fast. One thing for certain, is that I shall be with Mum, every step of the way.

    You stay strong too, Pollyalison.

    Love and healing xx

  • Hi Batgirl,

    I have a very strong daughter and although difficult, I was honest with her from the start and she has been very supportive, as has my partner. Many friends who I have not seen for years have appeared and I am out for lunches etc more than I am in. There are, however, some people who cant cope with the word and don't know what to say but you just accept that as some people are uncomfortable and think you have changed into a different person (which I haven't). More emotional than I used to be and on the plus side, I appreciate the little things you don't notice in a busy life - the wind in your hair, rain on your face, beauty of the world and so on. These things and more have always been there but not appreciated. My last scan threw up a couple of problems but is still positive thank goodness. Hope your mum doesn't have too many side effects.

    Pollyalison xx

  • Hi Pollyalison

    The Codeine was not effective in controlling Mum's pain. It just made her drowsy. A Macmillan nurse came to see Mum at home yesterday and prescribed Buscopan. This helped straight away. It is a relief that Mum is now pain free.

    I forgot to say that when the doctors said that Mum had 3 -12 weeks, it was the 1st week of May, and it is September now. Today, Mum walks without any support and enjoys life. I am so glad that I pushed for the biopsy.

    What problems did your scan throw up? When Mum had her scan after the 1st cycle of Gefitinib, the mets on the spine looked larger. They said it was because of the new calcium deposits. Apparently it was a good sign.

    We saw the oncologist today. She changed Mum's treatment from Gefitinib to Afatinib.

    Have a lovely weekend.

    Love and healing xx

  • Hi Batgirl,

    My scan showed a 7mm mass in my lung near the diaphragm, not massive I know but there. It also showed an increase in the lymph gland in my chest and my pelvis showed signs of metastases which he said were white so that meant they were healing. He said they don't show on scan until they are healing so I didn't now I had them at all. I was admitted to hospital with an infection the week before the scan so I am hoping that it may all go away when the infection clears - ever the optimist!! Why did the onc change her from Gefitinib? Was it to sort out the pain? I am having an eat everything week this week and seem to have done nothing but eat out for a variety of reasons. Saves on the cooking anyway. Sun is trying to come out now, so I am going to sit in the garden. Enjoy your weekend - I may even have a cheeky beer!

    Pollyalison xx

  • Hello Pollyalison

    Did you really sit in the garden? It rained all day here! It was a really miserable day. At least it saved me from having to water the garden.

    After doing some research, I asked the oncologist to change Mum's medication from Gefitinib to Afatinib. This article was published in The Lancet Oncology: thelancet.com/pdfs/journals...

    It seems that in treating NSCLC with EGFR mutation, Afatinib is a better drug when compared to Gefitinib. With Gefitinib, you can't change the dose. At best, you could take Gefitinib one day and miss the next, so you only take 50%. With Afatinib, you can take 50mg, 40mg, 30mg or 20mg daily. I felt that Afatinib was more suitable for Mum because we could adjust the dose to control the side effects that she is having. She should be starting with Afatinib on Friday.

    I read that the most common mutation after the EGFR exon 19 and exon 21 L858R, is T790M. When it mutates to T790M, Gefitinib stop working. Apparently Afatinib inhibits the T790M mutation as well. ncbi.nlm.nih.gov/pmc/articl...

    Was the 7mm mass in your lung there 11 months ago, or has it increased or decreased in size?

    At least we both got the same answer from the oncologist: the bone mets look whiter / bigger / more noticeable in scans when they are healing. It's due to the new calcium being made / bone healing.

    I'm glad to hear that you're enjoying your food and eating out. Mum does not have appetite and I often have to coax her to eat.

    Have a fantastic weekend. X

  • Hi Batgirlx Thanks so much for sharing. Could I ask how your Mum is doing on the Afatinib compared to Gefitinib?

    My Dad has Stage 4 adenocarcinoma with the EGFR mutation, and was just prescribed Gefitinib a week ago. From my reading, I wanted to ask about changing to Afatinib, but I'm not sure about the side-effects (which are supposed to be stronger than Gefitinib).

    ps: We got a slow juicer for Dad to maximize the nutrients he gets for when he doesn't feel like eating, and to make sure he stays as hydrated as possible. I also read that ginger (like ginger tea) can help to stimulate the appetite.

  • Hello Lostsheepie,

    Afatinib side effects are definitely stronger than Gefitinib, but you can decrease the dose until the body gets used to it and then increase it again. Mum had diarrhoea for about 6 days, and then it settled.

    I read that your Dad has problems with his nails. Have you heard of OnicoLife Nail Drops? A friend recommended it and I bought it from livebetterwith.com. Mum does not have nail problems, but we put it on as a prevention.

    All the best,


  • Hi Batgirlx thanks! Great idea recommendation, we were looking for something like this but never thought it existed. So far Dad's just been using E45 everywhere but I'll definitely get this. I'll also bear the Afatinib in mind and ask our oncologist about it at my Dad's next appointment in two weeks. Cheers!